Alert archive / Georgia / River Flood Warnings in 2023

River Flood Warning 109, NWS Atlanta, GA

August 30, 2023Cobb County, Georgia

NWS Atlanta, GA issued this river flood warning at Aug 30, 2023, 1:30 AM EDT for Cobb County, Georgia. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 30, 2023, 1:30 AM EDT (05:30 UTC)
Expired
Aug 30, 2023, 8:05 AM EDT
In force
7 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Cobb County, GA

The radar

The Atlanta radar (KFFC), 64 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Nickajack Creek at US Highway 78 and 278 near Mableton (NICG1).

Action stage
8 ft
Minor stage
10 ft
Moderate stage
16 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02336635, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Aug 29, 11:17 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 29, 11:17 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1117 PM EDT Tue Aug 29 2023

.UPDATE...
Issued at 1108 PM EDT Tue Aug 29 2023

Made a few changes to the Tropical Headlines with the latest
Advisory for Idalia. Extended the warning a tier of counties
northward and a watch a tier of counties northward...now including
Macon-Bibb.

Airmass continues to be tropical in nature with PWATs around 2".
Very little storm motion associated with the cells, so they will
be slow moving, heavy rainfall producers. For the next couple of
hours, the heaviest rainfall should be across northern portions of
the state. Do expect a lull in the heavier precip overnight. Very
little changes needed to the temp/dewpoint grids.

&&

.SHORT TERM...
(This afternoon through Wednesday)
Issued at 248 PM EDT Tue Aug 29 2023

Main Forecast Points:

-Scattered to widespread storms expected through the evening today
 (potentially lingering overnight) with locally heavy rainfall and
 isolated damaging wind gusts with any storms that form this
 afternoon.

-'Cooling' trend continues as a result of rain chances and cloud
 cover.

-Slight westward shift in the track of Hurricane Idalia.

Currently...Scattered thunderstorms are ongoing this afternoon
across portions of south-central GA. The stationary boundary that
was bisecting the forecast area has since lifted back northward.
Storms are expected to persist through the evening though may
linger into the overnight hours. With no changes to the juicy
environment, locally heavy rainfall and damaging wind gusts will
the primary hazards with any storms that develop today (similar to
yesterday). SBCAPE values are 3000-4000 J/kg, DCAPE values are
700-900 J/kg and PWATs are well over 2"...so certainly plenty of
fuel for storms to work with. Coverage of showers and storms may
be slightly less overnight but more rain will be on the way as we
start to feel the impacts from the outer rainbands of Hurricane
Idalia overnight.

Latest NHC Advisory has Hurricane Idalia making landfall along the
coastline of "Big Bend" area of Florida around sunrise Wednesday
morning. As this occurs, outer banding will begin to approach
portions of Middle Georgia overnight tonight and early tomorrow
(Wednesday) morning. Per this latest advisory, there was a slight
westward shift in the track of Hurricane Idalia thus impacts from
winds and heavy rain have been expanded further north and west
into the forecast area, encompassing more of east- central
Georgia. After making landfall, Idalia will steadily move into
southeast Georgia by the afternoon and evening hours on Wednesday.
With the track of Hurricane Idalia trending slightly more
westward, elected to expand the Flood Watch (again) another tier
of counties north and westward. The HREF LPMM (ensemble
probability mean) was also a player in this decision and has done
well with the predictability in QPF totals. Forecast storm total
rainfall has also increased to now be 4 to 8 inches across
southeast Georgia with pockets of rainfall up to 10" possible.

Sustained winds across portions of southeast Georgia are forecast
to range from 20-30 mph with gusts as high as 45 mph from late
Wednesday morning through Wednesday night. A Tropical Storm
Warning is now in effect for Toombs, Montgomery, Wheeler,
Telfair, Dodge, Wilcox, and Crisp counties. In addition, a
Tropical Storm Watch has been issued to the north for Emanuel,
Treutlen, Laurens, Johnson, Bleckley, Pulaski, and Dooly counties.
A tornado threat will also exist within the rainbands as Idalia
moves onshore and approaches our area. As we have seen over the
past 24-48 hrs, any adjustment of the track further to the west
may increase potential impacts for portions of Middle Georgia.
Changes may be forthcoming following the next NHC Advisory.

Thanks to cloud cover and rainfall temperatures tomorrow will be
noticeably cooler...yay. Highs forecast to be in the 70s to low
80s. Low temperatures forecast to be in the 60s.

07

&&

.LONG TERM...
(Thursday morning through next Monday)
Issued at 248 PM EDT Tue Aug 29 2023

After Hurricane Idalia has moved out of the area, we return to a
more seasonal pattern with temperatures running a few degrees below
normal in the mid to low 80s. As the remnants of Idalia stalls off
the coast, it will filter dry air down the spine of the Appalachians
keeping the CWA dry and on the cooler side for the entire extended
forecast. Overnight lows will be in the mid to low 60s and should be
generally very pleasant.

Winds will remain out of the NE through the forecast period with
some gusty winds up to 15kts. There is some significant deviation in
the long term models. Idalia stalls this weekend just off the
Carolina coast and what it does will ultimately dictate the course
of the forecast for early next week (and luckily for me that's just
out of the longer term forecast range).

Vaughn

&&

.AVIATION...
(00Z TAFS)
Issued at 722 PM EDT Tue Aug 29 2023

Current convection will continue into the evening hours. Do expect
a lull in precip until the bands start approaching from the south
by mid morning. During this time, there is definitely potential
for IFR and even LIFR cigs. Winds/wind gusts will also begin to
pick up by mid morning and could gust into the upper 20kt lower
30kt range. Widespread shra expected by mid morning.

//ATL Confidence...00Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  77  67  81 /  70 100  60  30
Atlanta         72  79  66  85 /  70  80  30  20
Blairsville     64  78  59  80 /  70  70  30  30
Cartersville    69  82  63  84 /  70  70  30  20
Columbus        73  80  69  89 /  50  80  30  30
Gainesville     70  79  66  83 /  70  80  40  30
Macon           72  77  69  85 /  50 100  50  20
Rome            70  84  64  87 /  50  60  20  20
Peachtree City  70  79  64  85 /  60  80  30  20
Vidalia         74  79  71  83 /  80 100  80  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 8 AM EDT Wednesday through late Wednesday night
for GAZ039-050-051-059>062-071>076-080>086-091>098-103>113.

Tropical Storm Watch for GAZ061-062-072-073-080>082.

Tropical Storm Warning for GAZ074>076-083>086-092>098-104>113.

&&

SHORT TERM...NListemaa
LONG TERM....Vaughn
AVIATION...NListemaa
Hazardous weather outlook, Aug 29, 11:26 PM EDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1126 PM EDT Tue Aug 29 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-310330-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1126 PM EDT Tue Aug 29 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Heavy rainfall will remain the primary concern with localized
flash flooding possible, especially in north Georgia as storms are
generally stationary. A few storms may produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Widespread showers and thunderstorms are expected on Wednesday,
particularly across the southeastern half of the area as Hurricane
Idalia approaches southeast Georgia. The heaviest rainfall totals
associated with this system will be across far southeastern
portions of the area where as much as 6-8 inches of rainfall with
locally higher amounts is possible which will lead to increased
flooding potential. Additionally, wind gusts up to 45 mph are
possible in far southeastern portions of the area as Idalia
approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Aug 30, 12:03 AM EDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1203 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Tstm Wnd Dmg     1 E Decatur             33.78N 84.29W
08/28/2023                   DeKalb             GA   Emergency Mngr

            Tree down in the 600 block of E. Ponce De
            Leon Ave.

&&
Local storm report, Aug 30, 12:05 AM EDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1205 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     Tstm Wnd Dmg     1 SSW Stone Mountain    33.79N 84.18W
08/28/2023                   DeKalb             GA   Emergency Mngr

            400 block of Martin Rd near Stone Mountain.

&&
Local storm report, Aug 30, 12:06 AM EDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1206 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     Tstm Wnd Dmg     2 SSE Mountain Park     33.81N 84.12W
08/28/2023                   DeKalb             GA   Emergency Mngr

            Tree Down on Bermuda Rd near Stone Mountain.

&&
Local storm report, Aug 30, 12:19 AM EDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1219 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     Flash Flood      2 SE Sandy Springs      33.91N 84.36W
08/29/2023                   Fulton             GA   Emergency Mngr

            Vehicle reported stuck in high waters near
            285 WB at GA400 NB.

&&

TLV
Local storm report, Aug 30, 12:22 AM EDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1222 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 AM     Flash Flood      2 S Dunwoody            33.92N 84.34W
08/29/2023                   DeKalb             GA   Emergency Mngr

            285 WB was reported as impassable due to
            water on the road.

&&

TLV
Local storm report, Aug 30, 12:24 AM EDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1224 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     Flash Flood      Duluth                  34.00N 84.14W
08/29/2023                   Gwinnett           GA   Emergency Mngr

            Received notification that Buford Hwy at Fox
            St was completely closed due to flooding.

&&

TLV

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:10 PM EDTFlash Flood WarningFFCCobb, DeKalb, Forsyth, Fulton, Gwinnett6 hr
Aug 29, 8:24 PM EDTSpecial Weather StatementFFCDouglas36 min
Aug 29, 8:30 PM EDTSpecial Weather StatementFFCGwinnett30 min
Aug 29, 8:49 PM EDTSpecial Weather StatementFFCHall26 min
Aug 29, 8:57 PM EDTFlash Flood WarningFFCCarroll, Cobb, Douglas, Fulton, Paulding6 hr
Aug 29, 10:18 PM EDTSpecial Weather StatementFFCGordon27 min
Aug 29, 10:53 PM EDTRiver Flood WarningFFCGwinnett17 hr
Aug 29, 10:53 PM EDTRiver Flood WarningFFCDeKalb, Fulton2 hr
Aug 29, 10:53 PM EDTRiver Flood WarningFFCFulton, Gwinnett3 hr
Aug 29, 11:49 PM EDTRiver Flood WarningFFCCobb114 min
Aug 30, 12:14 AM EDTFlash Flood WarningFFCFannin, Gilmer4 hr
Aug 30, 4:00 AM EDTRiver Flood WarningFFCGwinnett5 hr
Aug 30, 7:38 AM EDTRiver Flood WarningFFCCobb3 hr
Aug 30, 1:11 PM EDTFlash Flood WarningFFCMontgomery, Telfair, Toombs, Wheeler4 hr
Aug 30, 3:10 PM EDTSpecial Weather StatementFFCEmanuel, Treutlen2 hr
Aug 30, 5:22 PM EDTSpecial Weather StatementFFCBartow, Cherokee, Pickens23 min

Nearby

River Flood Warnings in Georgia, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.